Texas, 2009Damaging Wind in Texas, August 22, 2009
August 22, 2009 · NWS FWD · 1 event in 1 county or zone
A severe thunderstorm produced downburst winds in Coryell County on the afternoon of August 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced downburst winds in Coryell County on the afternoon of August 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 22, 1:22 PM CST, 43 minutes earlier.
Area forecast discussion, Aug 22, 1:22 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT SAT AUG 22 2009
.UPDATE...
WILL SEND A QUICK UPDATE OUT TO BUMP POPS UP SLIGHTLY IN THE
SOUTH DUE TO A BOUNDARY MOVING THROUGH THAT AREA. ANY STORMS THIS
AFTERNOON WILL HAVE SOME POTENTIAL FOR DOWNBURST WINDS BASED ON
DRY AIR IN THE LOW LEVELS OF THE ATMOSPHERE.
79
&&
.AVIATION...
VFR WILL PREVAIL THIS PERIOD. UPPER LEVEL RIDGE IS LOCATED WEST OF
THE REGION AND A SURFACE HIGH IS SLOWLY ADVANCING SOUTH THROUGH
THE PLAINS. WINDS WILL BEGIN FROM THE NORTHEAST AND EAST-
NORTHEAST...BUT EVENTUALLY BECOME SOUTHEAST SUNDAY MORNING. FEW TO
SCATTERED MID AND HIGH CLOUDS WILL DOT THE SKY.
82/JLD
&&
.PREV UPDATE...
.UPDATE...
ISOLATED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK SHORT
WAVE TROUGH WILL CONTINUE TO SLIDE SOUTH AND WEST OF THE FORECAST
AREA. LARGE SCALE SUBSIDENCE AND THE LACK OF ANY REAL FOCUSING
MECHANISM SHOULD LIMIT CONVECTIVE DEVELOPMENT THE REST OF THE DAY.
HOWEVER...WE WILL MAINTAIN SOME 10 PERCENT POPS ACROSS THE
SOUTHERN ZONES.
WILL ALSO MAKE A FEW MINOR MODIFICATIONS TO THE CLOUD AND WIND GRIDS.
79
&&
.PREV DISCUSSION... /ISSUED 341 AM CDT SAT AUG 22 2009/
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE FOR AREAS
ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 35 EARLY
THIS MORNING. THE ISOLATED ACTIVITY THAT WAS ONGOING AT 07Z SEEMS
ASSOCIATED WITH WEAK SHORTWAVE TROUGH MOVING SOUTHEAST OUT OF THE
TX PANHANDLE EARLY THIS MORNING. THIS FEATURE LOOKS TO CLEAR SOUTHERN
PORTIONS OF NORTH TX BY MID MORNING...SO KEPT ISOLATED WORDING IN
THE FORECAST THROUGH 15Z. OTHER FEATURE OF INTEREST EARLY THIS
MORNING IS DEVELOPMENT OF LOWER TO MID LVL CLOUD DECK OVER CENTRAL
OK SOUTHEAST TOWARDS NORTHEASTERN TX. THESE CLOUDS APPEAR TO BE
ASSOCIATED WITH WEAK FRONTOGENETIC FORCING AHEAD OF AN APPROACHING
SHORTWAVE RIDGE WHICH THE GFS HAD ANALYZED OVER WESTERN KS AT 06Z.
WITH THE UPSTREAM RIDGING LOOKING TO MOVE SOUTHEAST THIS MORNING
FEEL THAT THE LARGE SCALE FORCING FOR SUBSIDENCE WILL OVERCOME THE
LOW TO MID LVL FRONTOGENETIC FORCING PREVENTING ANY SHOWERS OR
THUNDERSTORMS FROM DEVELOPING IN THIS DEVELOPING CLOUD DECK. DID
INCREASE CLOUD COVERAGE A BIT ACRS NORTHEASTERN PORTIONS OF THE
FORECAST AREA THRU THE MORNING HRS TO ACCOUNT FOR THE POTENTIAL
FOR THIS MID LVL DECK TO BUILD SOUTH AS GFS/NAM INDICATE WILL
HAPPEN AFTER 12Z. WITH SOME ADDITIONAL CLOUD COVERAGE POSSIBLE
UNDERCUT GUIDANCE BY A DEGREE OR TWO ON TODAYS HIGHS.
SHORTWAVE RIDGE LOOKS TO MOVE OVER NORTH TX THIS AFTERNOON AND
OVERNIGHT...SO WOULD EXPECT QUIET WEATHER THROUGH SUNDAY
AFTERNOON. ON SUNDAY AFTERNOON...MODELS INDICATE LOW LVL MOISTURE
RETURNING NORTH THRU WESTERN AND CENTRAL PORTIONS OF THE CWA.
THERE IS NO OBVIOUS SOURCE OF LIFT TO FOCUS ANY SIGNIFICANT
PRECIPITATION CHANCES SUNDAY AFTERNOON OR EVENING. MODELS DO
INDICATE SOME VERY WEAK H500 COLD AIR ADVECTION...AND THIS
COMBINED WITH LOW LVL MOISTURE RETURN THRU ALL BUT THE
NORTHEASTERN PORTION OF NORTH TEXAS INDICATES A POTENTIAL FOR SOME
ISOLATED CONVECTION TO DEVELOP DURING THE LATE AFTERNOON HRS. KEPT
POPS AT 10 PERCENT FOR NOW WITH FORCING DIFFICULT TO DIAGNOSE.
ON MONDAY...GFS CONTINUES TO INDICATE A SHORTWAVE TROUGH DIGGING
SOUTHWEST TOWARDS EAST TX. WITH UPPER LVL RIDGE BUILDING SLOWLY
EAST FEEL THAT THIS TROUGH WILL ONLY HAVE THE POTENTIAL TO EFFECT
THE EASTERN HALF OF THE CWA. WITH LOW LVL MOISTURE IN THE AREA AND
THE POTENTIAL FOR A SHORTWAVE TROUGH TO MOVE THROUGH KEPT 20 POPS
IN THE FORECAST FOR MOST AREAS ALONG AND EAST OF INTERSTATE 35
MONDAY AFTERNOON AND EVENING.
TUESDAY THROUGH THURSDAY...GFS AND THE ECMWF BOTH CONTINUE TO DIG
MONDAYS SHORTWAVE TROUGH SOUTHEAST...BECOMING A CUT OFF LOW/TUTT
LOW OVER SOUTH TX BY TUESDAY NIGHT AS PER PREVIOUS FORECAST
PACKAGE. THE POSITION OF THE UPPER LOW LOOKS TO KEEP DRIER AIR
TRAJECTORIES OVER NORTH TX THROUGH THURSDAY...SO MAINTAINED DRY
FORECAST THRU THIS PERIOD. WOULD ANTICIPATE SEASONABLY WARM
TEMPERATURES WITH HIGHS JUST ABOVE NORMAL FOR MOST LOCATIONS.
FRIDAY AND SATURDAY...ECMWF RETROGRADES TUTT LOW BRINGING MORE
FAVORABLE FLOW FOR GULF MOISTURE RETURNING TO THE REGION. AT THE
SAME TIME GFS/ECMWF BREAK DOWN THE UPPER RIDGE OVER THE PLAINS AND
BRING A COLD FRONT NEAR THE RED RIVER FRIDAY NIGHT OR SATURDAY.
WITH POTENTIAL FOR DEEPER GULF MOISTURE AND A POTENTIAL FRONTAL
BOUNDARY MAINTAINED SLIGHT CHANCE FOR TSTMS THROUGH THE PERIOD.
WOULD ANTICIPATE TEMPERATURES NEAR OR JUST BELOW NORMAL DURING THE
PERIOD IF GULF MOISTURE IS ABLE TO RETURN. CAVANAUGH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 73 97 76 98 76 / 5 10 10 10 10
WACO, TX 73 100 75 99 75 / 20 10 10 20 10
PARIS, TX 66 94 69 91 69 / 5 5 5 10 10
DENTON, TX 71 96 75 98 73 / 5 10 10 10 10
MCKINNEY, TX 69 95 71 96 70 / 5 5 5 10 10
DALLAS, TX 76 98 77 98 78 / 5 10 10 10 10
TERRELL, TX 71 96 73 96 73 / 5 10 10 10 10
CORSICANA, TX 71 97 73 98 73 / 10 10 10 20 10
TEMPLE, TX 73 100 74 99 74 / 20 20 10 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
82/79
Hazardous weather outlook, Aug 22, 1:08 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
208 PM CDT SAT AUG 22 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
208 PM CDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON SOUTH OF A
LINE FROM BRECKENRIDGE TO HILLSBORO TO CENTERVILLE. CLOUD TO
GROUND LIGHTNING STRIKES AND DAMAGING WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS ON SUNDAY AND MONDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT AND FRIDAY ACROSS
MUCH OF NORTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE EVENING
ACROSS THE SOUTHWESTERN THIRD OF NORTH TEXAS.
82/JLD
In the hours before
Special weather statement, Aug 22, 1:17 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CDT SAT AUG 22 2009
TXZ158-174-221945-
BELL TX-MILAM TX-
217 PM CDT SAT AUG 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BELL COUNTY
NORTHWESTERN MILAM COUNTY
AT 216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES EAST OF TEMPLE...MOVING SOUTH AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS OF 50
MPH OR HIGHER. IF THIS STORM INTENSIFIES...A SEVERE THUNDERSTORM
WARNING WILL BE REQUIRED.
LAT...LON 3088 9735 3112 9723 3111 9715 3100 9708
3103 9702 3083 9702
TIME...MOT...LOC 1916Z 009DEG 6KT 3102 9714
DUNNThunderstorm Wind, Coryell
- When
- August 22, 2:05 PM CST
- Where
- Coryell County, 0.55 mi SSE of Leon Jct
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.343, -97.597
Multiple trees were blown down across county roads and a structure was pushed into County Road 321 near Leon Junction.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192700.